Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 36, NWS New York, NY

November 15, 2017Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Nov 15, 2017, 3:29 PM EST for Nassau County, Queens County, New York. It took effect at Nov 16, 2017, 4:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2017, 3:29 PM EST (20:29 UTC)
In effect from
Nov 16, 2017, 4:00 AM EST
Expired
Nov 16, 2017, 7:47 AM EST
In force
4 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WHUS41 KOKX 152029
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
329 PM EST WED NOV 15 2017

...LOCALIZED MINOR COASTAL FLOODING THURSDAY MORNING...

NYZ178-179-161300-
/O.NEW.KOKX.CF.S.0036.171116T0900Z-171116T1300Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
329 PM EST WED NOV 15 2017

* LOCATIONS...SOUTHERN BAYS OF NASSAU AND QUEENS COUNTIES.

* TIDAL DEPARTURE...1 TO 2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIMES OF HIGH TIDE EARLY THURSDAY MORNING. 

* COASTAL FLOOD IMPACTS...BRIEF MINOR FLOODING OF THE MOST 
  VULNERABLE LOCATIONS NEAR THE WATERFRONT AND SHORELINE.

&&

$$
1 follow-up statement
751 
WHUS41 KOKX 161247
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
747 AM EST THU NOV 16 2017

NYZ178-179-161400-
/O.CAN.KOKX.CF.S.0036.000000T0000Z-171116T1300Z/
SOUTHERN QUEENS-SOUTHERN NASSAU-
747 AM EST THU NOV 16 2017

HIGH TIDE HAS PASSED ACROSS THE SOUTH SHORE BAYS OF NASSAU AND QUEENS.
MINOR COASTAL FLOODING NO LONGER POSES A THREAT. WATER LEVELS WILL 
RECEDE THROUGH THE DAY WITH GUSTY WEST WINDS BY THIS AFTERNOON.


$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Nov 15, 12:28 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Nov 15, 12:28 PM EST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service New York NY
1228 PM EST Wed Nov 15 2017

.SYNOPSIS...
High pressure today will be followed by a warm front passage
tonight into Thursday morning. A cold front quickly follows
Thursday afternoon as strengthening low pressure moves up the
New England coast into Thursday night. High pressure builds into
the region on Friday, before giving way to a low pressure
system and cold frontal passage impacting the area over the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure remains in control today, centered across New
England. Winds are beginning to veer to the east and southeast
as the high slowly retreats to the NE. Moisture below the
subsidence inversion will gradually increase and likely lead to
expanding stratocumulus across at least Long Island but could
build into portions of southeast Connecticut. Overall, a partly
cloudy sky condition is forecast for the remainder of the
afternoon with increasing middle and high level clouds late
ahead of an approaching frontal system and upper trough to the
west.

Highs today will be around 5 degrees below normal, mainly in the
mid to upper 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A northern stream shortwave trough tracks across the northern
Great Lakes tonight, with a shortwave embedded in it, helping
to form a weak low off the Mid-Atlantic coast by Thursday
morning. The combination of these too features should bring rain
everywhere by late tonight. As the surface warm front lifts to
the north, precipitation will become more convective in nature,
so have gone with showers on Thursday. The showers will tapper
off from W to E during the day is the axis of the northern
stream shortwave trough passes to the east. Also, with the
Showalter Index progged down to around 2 by late afternoon over
the eastern 1/3 of the CWA, have introduced a slight chance of
thunder there as well.

Lows tonight should be around 5 degrees above normal (mid 30s-
lower 40s, with mid 40s in NYC and its immediate surrounding
area). Highs on Thursday should be near normal, from around 50
to the mid 50s across the region.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Low pressure and associated cold front moves east of the region
Thursday night, with high pressure building in from the west. Gusty
winds and cooler temperatures can be expected behind the front. Wind
gusts to 30-35 mph will be possible Thursday night into Friday
morning, especially across coastal locations.

With high pressure building over the region Friday, expect dry
conditions and winds gradually diminishing during the afternoon
hours.

The high quickly moves east of the area Friday night, with our next
system on our doorstep Saturday morning. Once again there are timing
differences among operational models, with 00z GFS continuing to be
on the faster side of consensus, bringing showers into area Saturday
morning as opposed to afternoon. This faster timing is not preferred
since upper trough should deepen with time as it approaches area,
resulting in slower onset of showers, with most of rain falling from
Saturday afternoon into Sunday morning. Some light precipitation
does remain possible well north and west of NYC early Saturday
morning, where temperatures could remain below freezing. Will have a
few hours of light snow or a wintry mix possible. With precipitation
remaining fairly light during this period, and temperatures rising,
not expecting any accumulating snow, however, if precipitation
starts off an hour or two earlier than forecast, a light coating can
not be ruled out. across portions of Orange county.

It should be windy out ahead of and behind this system. For now,
will forecast gusts into the 30-35 mph, however can not rule out
some gusts to 40 mph.

The front pushes east, Sunday late morning/early afternoon, with dry
weather expected Monday and Tuesday as high pressure builds back
over region.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
High pressure over the area gradually gives way to an approaching
frontal system over the Midwest. A warm front lifts through the
area Thursday morning, quickly followed by a cold frontal
passage.

VFR to start the day with the development of MVFR ceilings
late this afternoon into early this evening. Showers work into
the area after midnight with a period of IFR likely Thursday
morning. VFR returns by mid day.

N-NE winds 5-10 kt this morning will veer E briefly before
shifting SE during the afternoon.

On Thursday, winds become W and increase to near 15 kt with
some gusts to 25-30 kt likely by midday after the frontal
passage.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Timing of MVFR conditions may vary by 1-2
hours. Timing of Winds gusts on Thursday may vary by 1-3 hours.

KLGA TAF Comments: Timing of MVFR conditions may vary by 1-2
hours. Timing of Winds gusts on Thursday may vary by 1-3 hours.

KEWR TAF Comments: Timing of MVFR conditions may vary by 1-2
hours. Timing of Winds gusts on Thursday may vary by 1-3 hours.

KTEB TAF Comments: Timing of MVFR conditions may vary by 1-2
hours. Timing of Winds gusts on Thursday may vary by 1-3 hours.

KHPN TAF Comments: Timing of MVFR conditions may vary by 1-2
hours. Timing of Winds gusts on Thursday may vary by 1-3 hours.

KISP TAF Comments: Timing of MVFR conditions may vary by 1-2
hours. Timing of Winds gusts on Thursday may vary by 1-3 hours.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.18z Thursday...MVFR or lower in showers, mainly in the
morning. W-NW winds G20-30KT possible in the afternoon.
.Thursday night-Friday...VFR. NW winds G25-30KT, strongest
Thursday night.
.Saturday...Sub VFR conditions possible by the afternoon and
becoming likely towards evening. S-SW winds G25-35KT.
.Sunday...Conditions improve to VFR. NW winds G25-30KT.
.Monday...VFR. NW winds 20-25KT.

&&

.MARINE...
A light to moderate pressure gradient will limit winds below SCA
levels through Thursday morning. The pressure gradient tightens
Thursday afternoon, with winds up to 25 KT and gusts up to 30
kt. Seas remain below Small Craft Advisory (SCA) levels on all
waters through tonight. SCA seas develop on the coastal ocean
waters Thursday morning. As a result have issued an SCA for the
coastal ocean waters from 11z- 23z Thursday and on the non-ocean
zones from 17z-23z Thursday.

Gusty winds behind a cold frontal passage Thursday night into Friday
should produce gale force gusts on most if not all of the area
waters. As a result, a Gale watch has been issued for all the waters
for Thursday night through noon on Friday. Its possible gales on the
non-ocean waters fall below 35kt before noon on Friday. Winds
diminish Friday afternoon and overnight.

Another strong cold front affects waters Saturday into Sunday.
Once again, the potential exists for gale force gusts both ahead of,
and behind front Saturday afternoon into Sunday, especially on ocean
waters south of Long Island.

Gale potential will continue to be highlighted in the Hazardous
Weather Outlook (HWO).

&&

.HYDROLOGY...
Dry through this evening. Less than 3/4 of an inch of rain is
expected from late tonight into Thursday evening. As a result,
no significant hydrologic impacts are expected.

There is the potential for another rainfall event late Saturday into
Sunday, with locally heavy rainfall possible. At this time, it is
too early to specify amounts or what the exact impacts, if any, will
be.

&&

.TIDES/COASTAL FLOODING...
Persistent, strengthening SE flow Tonight and Thursday will bring
water levels in the South Shore Back Bays of NYC/Nassau and Western
Suffolk County to near Minor Coastal Flood Thresholds. There is some
potential for widespread minor coastal flooding during the Thursday
morning high tide in this area, depending on the exact orientation
and strength of the SE flow.

The high tide Thursday afternoon is the lower of the two high tides,
this coupled with winds shifting to the W to NW should limit any
coastal flood threat to just Thursday morning's high tides.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Thursday evening through Friday morning for
     ANZ330-335-338-340-345-350-353-355.
     Small Craft Advisory from noon to 6 PM EST Thursday for ANZ330-
     335-338-340-345.
     Small Craft Advisory from 6 AM to 6 PM EST Thursday for ANZ350-
     353-355.

&&

SYNOPSIS...BC/DS
NEAR TERM...Maloit/DS
SHORT TERM...Maloit
LONG TERM...BC
AVIATION...IRD
MARINE...BC/Maloit
HYDROLOGY...BC/Maloit
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Nov 15, 4:41 AM EST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
441 AM EST Wed Nov 15 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-160945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
441 AM EST Wed Nov 15 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-160945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
441 AM EST Wed Nov 15 2017

...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

There is the potential for gale force winds from Saturday afternoon
through Sunday, especially on the coastal ocean waters south of Long
Island.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Maloit

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:47 AM ESTGale WatchOKX11 hr
Nov 15, 3:47 AM ESTSmall Craft AdvisoryOKX38 hr
Nov 15, 3:16 PM ESTGale WarningOKX36 hr

Nearby

Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.